MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7500
Medical Device Problem Code Material Perforation (2205)
Health Effect - Clinical Codes Nausea (1970); Abdominal Cramps (2543)
Date of Event 09/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The initial investigation identified a hole in the balloon; however, since the balloon was not reported as deflated, it was assumed that the hole was due to endoscopy tools (puncture needle) and no other remarkable information came as a result of the investigation and a product defect was not identified.On november 10, 2017, obalon received additional information through the voluntary registry that the balloon was not underinflated, but rather, the physician described it as deflated.As a result of this feedback, re-assessment/additional investigation of the balloon was conducted.The balloon implantation medical record information was requested and balloon inflation pressures were recorded as within expected range.Obalon initiated an additional technical investigation of the product failure including an engineering analysis at obalon and a third-party lab.Scanning electron microscope (sem) and optical microscopy images were obtained and the breach in the balloon was identified as the likely cause for deflation.The imaging data indicated fatigue in the area of the breach.There was no evidence of manufacturing or balloon removal damage in the region of the breach.The initial investigation suggests that the preliminary root cause of the deflation was likely due material fatigue resulting from low balloon pressure, however the root cause of the low balloon pressure is unknown.After obtaining the additional information on november 10th that the balloon was deflated with the investigation confirming this, obalon reassessed and updated the conclusion that the event was reportable.Deflation is a known risk, with the inclusion of this event the frequency of balloon deflations has not exceeded the frequency identified in the labeling.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.
 
Event or Problem Description
A female patient with three balloons implanted, first balloon placed on (b)(6) 2017, second balloon placed on (b)(6) 2017 and third balloon placed (b)(6) 2017, had a removal scheduled for (b)(6) 2017.Approximately 2 weeks prior to removal, the patient reported a sudden onset of symptoms including cramping and vomiting.On (b)(6) 2017, the physician brought the patient in for a fluoroscopic evaluation and all three balloons appeared inflated and floating at the top of the stomach.The patient reported resolution of symptoms shortly thereafter.The balloons were removed per the scheduled endoscopy appointment on (b)(6) 2017 without issue.It was documented and reported to obalon that during the removal one of the three balloons was observed to be underinflated.The reported balloon was returned to obalon for investigation.The patient lost 21.4 pounds and there were no serious injuries reported.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7088239
Report Number3009256831-2017-00254
Device Sequence Number11014145
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/12/2017
Device Model Number7500
Device Lot Number161213401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2017
Initial Report FDA Received Date12/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient Weight94